Alabama, 2019

Damaging Winds in Alabama, February 12, 2019

February 12, 2019 · NWS MOB · 2 events in 2 counties and zones

A line of thunderstorms moved across southwest Alabama during the morning, producing high winds which caused minor damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved across southwest Alabama during the morning, producing high winds which caused minor damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 12, 8:03 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 12, 8:03 AM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
803 AM CST Tue Feb 12 2019

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...Visibilities over land area have generally risen above
one half statute mile. Have allowed the dense fog advisory for our
coastal counties expire.

A line of rain with a few embedded strong to marginally severe
thunderstorms has begun to cross the Mississippi/Alabama state
line. Any strong to severe storms continue to be north of
Interstate 10, in an area with a bit better combination of shear,
instability and upper dynamics.
/16

&&

.MARINE...Have extended the dense fog advisory over area bays
until 10am. Web cams showing visibilities still below 1 nautical
miles, though are starting to rise.
/16

&&

.PREV DISCUSSION... /issued 546 AM CST Tue Feb 12 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...IFR to MVFR CIGs and VISBYs over the area were
noted ahead of an approaching line of thunderstorms. TEMPO drops
to LIFR levels in the heavy rain are expected through 15Z west of
the Alabama River and from 15z to 18z east of the river before
the line moves east of the area. CIGs and VISBYs will rise to VFR
levels within 4 hours of the line's passage. Behind the line, a
cold front will cross the area, reaching the Miss/Al state line by
15z, and moving east of the area by 20Z. South winds 5 to 10
knots rising to 15kts with gusts to 25 knots with the passing line
of storms are expected ahead of the front, northwest to northerly
around 10 knots behind the front for tonight.
/16

PREV DISCUSSION... /issued 501 AM CST Tue Feb 12 2019/

NEAR TERM /Now Through Tuesday night/...An upper level trough axis
extending across the Plains states early this morning will progress
eastward toward the Mississippi Valley by midday today, then dampen
somewhat as it moves across MS/AL this afternoon into early this
evening. An associated cold front located from northwest Arkansas
through south central Texas as of 4 AM CST this morning will quickly
push eastward across the Mississippi River early this morning then
across our forecast area from late this morning into this afternoon.
A moist southerly flow ahead of the approaching front will continue
to result in areas of fog near the coast for the next few hours,
though observations have recently been showing a gradual improving
trend. We will continue the Dense Fog Advisory that is presently in
effect until 8 AM as some areas near the immediate coast are still
ranging between 1/4 and 1/2 mile. Isentropic ascent ahead of the
front will continue to result in the development of scattered rain
showers across the region early this morning.

A zone of large scale ascent will spread from west to east across
our forecast area this morning as a strong mid to upper level jet
lifts across the Mid-Mississippi and Tennessee Valley regions in
advance of the approaching trough and cold front. We therefore
expect an organizing line of convection to develop and initially
arrive into our southeast MS counties by around 8-9 AM this morning,
before quickly progressing eastward across the rest of southwest AL
and the western FL panhandle through the mid to late morning hours.
A 40-50 knot 850 mb jet oriented along the approaching line, along
with meager instability (200-300 J/KG MLCAPE) could promote a
localized damaging wind threat this morning, mainly over interior
areas away from the coast. We will mention an isolated/marginal
severe threat in local graphics and the Hazardous Weather Outlook.
Post-frontal stratiform rain should spread across the region into
this afternoon, before ending from west to east late this afternoon
into early this evening as a much drier airmass moves in. Clearing
skies and colder temperatures are anticipated tonight. /21

SHORT TERM /Wednesday Through Thursday night/...Wednesday through
Wednesday night, an upper ridge over the southern US Rockies shifts
east to over the Southeast. Surface high pressure over the Lower
Mississippi River Valley shifts east in response (to over the
Eastern Seaboard), bringing southeast to southerly flow off the Gulf
of Mexico is restored by Friday morning. With a cool, dry airmass
still in place over the forecast area, temperatures on the cool
side of seasonal are expected, with highs in the low to mid 60s
Wednesday and lows Wednesday night ranging from mid 30s inland to
around 40 along the Gulf coast.

Thursday through Thursday night...shortwave energy passes over the
forecast area, bringing isentropic upglide showers to the area. Rain
reaching the ground in measurable quantities will be confined to
Thursday night, with a very dry airmass over the forecast area to
moisten. Guidance varies on the quantity of rain, with ECMWF
advertising essentially no accumulation Thursday night, whilst the
GFS and NAM bring a low end chance of measurable rain. For the GFS
and NAM, this is a significant decrease from 24hrs ago. The current
forecast is a compromise between the current and precious runs.
Temperatures return to above seasonal norms with the southerly flow,
with highs Thursday around 70 expected and lows Thursday night in
the low to mid 50s.
/16

LONG TERM /Friday Through Monday/...A series of shortwaves moving
across the mid-Mississippi and Tennessee River Valleys will slowly
push a cold front south across the Southeast, to over the northern
Gulf of Mexico by Monday morning. Increasing isentropic upglide
north of this front and continued moist flow off the Gulf of Mexico
area wide, the area will increasing coverage of rain through the
weekend. With model soundings indicating enough elevated instability
for thunderstorms (albeit weak ones) to mix in, there is concern of
training storm cells bringing continued locally high rainfall
amounts and possible water issues, mainly Sunday into the coming
week.

Temperatures in the Long Term start at well above seasonal norms,
with a downward trend to near seasonal by Monday due to the
increasing rain coverage.
/16

MARINE...Areas of dense marine fog will continue to impact
bays/sounds/near shore waters early this morning before gradually
lifting by mid to late morning as winds shift behind a cold front. A
light to moderate southerly wind flow will continue early this
morning before becoming moderate to strong offshore flow and
building seas in the wake of the passing front late this morning
through early Wednesday. A Small Craft Advisory remains in effect
from 9 AM this morning to 9 AM Wednesday morning for the coastal
waters out 60 nm, including Lower Mobile Bay and the Mississippi
Sound. A light to moderate onshore flow will return Thursday through
Saturday. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ630>636-
     650-655.

     Small Craft Advisory until 9 AM CST Wednesday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 12, 6:15 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
615 AM CST Tue Feb 12 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-131215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
615 AM CST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Areas of dense fog will impact locations near the coast early this
morning.

Isolated strong to severe storms will be possible this morning
into early this afternoon, mainly along and north of Interstate
10. Localized damaging wind gusts will be the main concern, though
a brief tornado cannot be entirely ruled out.

A High Risk of rip currents continues along area beaches today and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is currently not anticipated.

GMZ630>636-650-655-670-675-131215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
615 AM CST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Areas of dense fog will impact area bays, sounds, and near shore
coastal waters this morning.

A few strong storms with gusty winds will be possible ahead of an
approaching cold front this morning.

Strong offshore flow and building seas will bring hazardous
conditions for small craft this morning through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions for small craft will continue into Wednesday
morning.

In the hours before

Special weather statement, Feb 12, 7:02 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
702 AM CST TUE FEB 12 2019

MSZ067-075-076-121330-
Perry MS-Greene MS-Wayne MS-
702 AM CST TUE FEB 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN PERRY...WAYNE AND NORTHERN GREENE COUNTIES UNTIL
730 AM CST...

At 701 AM CST, the strong thunderstorms were located along a line
extending from 9 miles southwest of Clara to 3 miles west of Richton
to New Augusta, and moving northeast at 55 mph.

Winds gusts around 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Richton, Clara, Beaumont, New Augusta, State Line and
Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain and occasional cloud to ground lightning is also
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3138 8912 3143 8908 3143 8894 3158 8894
      3181 8853 3170 8846 3139 8845 3107 8913
TIME...MOT...LOC 1301Z 240DEG 46KT 3148 8881 3136 8900 3119 8906

The radar

The Ft Rucker radar (KEOX), 140 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Conecuh

When
February 12, 10:19 AM CST to 10:21 AM CST
Where
Conecuh County, Owassa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.500, -86.930

High winds downed trees and power lines along CR 22.

Thunderstorm Wind, Butler

When
February 12, 10:45 AM CST to 10:47 AM CST
Where
Butler County, 6 mi ESE of Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.797, -86.536

High winds caused roof damage to a barn, blew shingles off a home, and downed trees near Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806409, 806410.